Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 119, NWS Lubbock, TX

May 23, 2016Floyd County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2016, 5:43 PM CDT for Floyd County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 5:43 PM CDT (22:43 UTC)
Expired
May 23, 2016, 6:07 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Floyd County, TX

The radar

The Lubbock radar (KLBB), 63 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS54 KLUB 232243
SVRLUB
TXC153-232330-
/O.NEW.KLUB.SV.W.0119.160523T2243Z-160523T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FLOYD COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 630 PM CDT

* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLOYDADA...
  MOVING EAST AT 20 MPH. EARLIER THIS STORM PRODUCED GOLFBALL SIZED
  HAIL IN PETERSBURG. 

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  FLOYDADA AND DOUGHERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3415 10112 3383 10104 3383 10113 3384 10150
      3396 10154
TIME...MOT...LOC 2242Z 255DEG 15KT 3392 10141 

HAIL...1.75IN
WIND...70MPH
 
$$

SC
2 follow-up statements
209 
WWUS54 KLUB 232258
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT MON MAY 23 2016

TXC153-232330-
/O.CON.KLUB.SV.W.0119.000000T0000Z-160523T2330Z/
FLOYD TX-
558 PM CDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN FLOYD COUNTY...

AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLOYDADA...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLOYDADA AND DOUGHERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3415 10112 3383 10104 3383 10113 3384 10142
      3399 10147
TIME...MOT...LOC 2257Z 255DEG 15KT 3394 10133 

HAIL...1.00IN
WIND...60MPH
 
$$

SC
638 
WWUS54 KLUB 232307
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT MON MAY 23 2016

TXC153-232316-
/O.CAN.KLUB.SV.W.0119.000000T0000Z-160523T2330Z/
FLOYD TX-
607 PM CDT MON MAY 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLOYD COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3415 10112 3383 10104 3383 10113 3384 10142
      3399 10147
TIME...MOT...LOC 2303Z 255DEG 15KT 3395 10128 

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:59 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 23, 2:59 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
259 PM CDT MON MAY 23 2016

.SHORT TERM...
As in the previous discussion, the atmosphere this afternoon has
become extremely energized over the eastern half of our area for a
risk of very large hail and with enough shear to support at least an
isolated tornado threat. The dryline remains just east of yesterdays
location, but not much. Already seeing bubbling convection over
northern Briscoe and Hall counties, within the convergence zone left
over from last evening. And a more expansive cumulus field lies
across southeast parts of our area. Anyway, a tornado watch has been
issued through 10 pm this evening. We expect a cluster or two,
probably tied closely to the existing low level convergence
boundaries, to move through eastern counties this afternoon into the
early evening. Flooding remains a possible concern but short range
solutions continue to bank on better storm movement today, so still
withholding a flash flood watch at this time. Activity should
progress east by late evening with activity most likely dwindling
later tonight but some solutions support development later tonight
as the dryline retreats west so we will maintain a low chance of
thunder later tonight as well. Otherwise, we expect low clouds to
expand back west to Lubbock as least, as well as over the Rolling
Plains.

Tuesday is appearing as yet another day with potential severe
storms. Southwest flow aloft will remain perhaps slightly more
backed as low pressure moves from central California into the
southwest. Lower atmosphere will remain very moist and energetic. A
dryline once more will mix somewhere over the eastern south plains
during the afternoon with chance severe supported along and to the
east. RMcQueen

.LONG TERM...
An active dryline pattern will continue for the area for the rest
of this week. Although, less active for the South Plains and more
likely active for the Rolling Plains. Things may become more
active area wide over the weekend into next week.

We will continue to stay in some form of southwesterly flow aloft
through the week. This will come from a slow moving trough across
the southwestern US this week. Much of the area will see dry
westerly winds west of the dryline with the dryline mixing well to
the east. The upper level trough axis will finally cross the
region on Thursday along with stronger jet level winds. The
dryline may not push east of the Rolling Plains on Thursday
allowing for strong instability to develop over the eastern
Rolling Plains.

The pattern looks to turn more active for a wider area beginning
late this weekend. Westerly flow aloft will back to the southwest
again in advance of additional troughs carving out in the
southwestern US drawing the dryline well back into eastern New
Mexico. Another extended period of thunderstorm activity would
occur through mid week with models showing a deep trough digging
into southern California.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

05/01
Hazardous weather outlook, May 23, 11:37 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT MON MAY 23 2016

TXZ021>044-241645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1137 AM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR
JUST EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR BY LATE
THIS AFTERNOON...THEN MOVE EAST INTO THE EASTERN SOUTH PLAINS AND
ROLLING PLAINS THIS EVENING WHERE THEY MAY GROW LARGER AND MORE
INTENSE. THESE STORMS WILL BENEFIT FROM ROBUST ENERGY LEVELS
GIVING POTENTIAL FOR VERY LARGE HAIL UP TO 4 INCHES IN DIAMETER...
HIGH WIND GUSTS TO 75 MPH...INTENSE FLOODING RAINFALL...AND A FEW
TORNADOES. LAST EVENINGS SEVERE STORM ACTIVITY LEFT A WELL DEFINED
BOUNDARY FROM NEAR CAPROCK CANYONS STATE PARK TO MATADOR...AND
ANOTHER FROM NEAR SOUTHLAND TO JUSTICEBURG. SEVERE STORMS MAY TEND
TO ORGANIZE NEAR OR ALONG THESE BOUNDARIES LATER TODAY. FLASH
FLOOD RISK MAY INCREASE DURING THE EVENING IF THE MOST INTENSE
STORMS SLOW THEIR MOVEMENT AND COULD RESULT IN SEVERAL INCHES OR
MORE OF RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
EVENING...MAINLY ALONG AND TO THE EAST OF THE INTERSTATE
27 AND US HIGHWAY 87 CORRIDOR. THERE MAY BE A THREAT OF SEVERE
THUNDERSTORMS ON THURSDAY...MAINLY IN THE ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Local storm report, May 23, 5:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             PETERSBURG              33.87N 101.60W
05/23/2016  E1.75 INCH       HALE               TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1600183

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:00 PM CDTAreal Flood WarningLUBHall3 hr
May 22, 7:05 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley40 min
May 22, 7:15 PM CDTSevere Thunderstorm WarningLUBChildress, Hall30 min
May 22, 7:27 PM CDTSevere Thunderstorm WarningLUBHall18 min
May 22, 7:34 PM CDTSevere Thunderstorm WarningLUBCottle, Motley41 min
May 22, 7:46 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Hall, Motley3 hr
May 22, 8:27 PM CDTSevere Thunderstorm WarningLUBCottle48 min
May 22, 8:55 PM CDTSevere Thunderstorm WarningLUBChildress35 min
May 22, 9:11 PM CDTSevere Thunderstorm WarningLUBHall34 min
May 22, 9:14 PM CDTSevere Thunderstorm WarningLUBCottle31 min
May 22, 9:37 PM CDTSevere Thunderstorm WarningLUBCottle23 min
May 22, 9:45 PM CDTSevere Thunderstorm WarningLUBChildress, Hall60 min
May 22, 9:54 PM CDTAreal Flood WarningLUBHall111 min
May 22, 9:59 PM CDTSevere Thunderstorm WarningLUBCottle24 min
May 22, 10:43 PM CDTSevere Thunderstorm WarningLUBChildress, Hall62 min
May 22, 10:52 PM CDTFlash Flood WarningLUBChildress, Hall83 min
May 22, 11:12 PM CDTSevere Thunderstorm WarningLUBCottle45 min
May 23, 1:14 AM CDTSpecial Weather StatementLUBChildress16 min
May 23, 7:34 AM CDTRiver Flood WarningLUBChildress8 hr
May 23, 5:04 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock41 min
May 23, 5:08 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall37 min
May 23, 6:15 PM CDTSevere Thunderstorm WarningLUBBriscoe45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.